Alert archive / Oklahoma / Flash Flood Warnings in 2019

Flash Flood Warning 43, NWS Tulsa, OK

May 29, 2019Cherokee County, Muskogee County, Wagoner County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at May 29, 2019, 11:30 AM CDT for Cherokee County, Muskogee County, Wagoner County, Oklahoma. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2019, 11:30 AM CDT (16:30 UTC)
Expired
May 29, 2019, 4:30 PM CDT
In force
5 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, OK, Muskogee County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 47 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2060 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
2.3
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

170 
WGUS54 KTSA 291630
FFWTSA
OKC021-101-145-292130-
/O.NEW.KTSA.FF.W.0043.190529T1630Z-190529T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
1130 AM CDT Wed May 29 2019

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Wagoner County in northeastern Oklahoma...
  Cherokee County in east central Oklahoma...
  Northern Muskogee County in east central Oklahoma...

* Until 430 PM CDT.

* At 1130 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Around one inch of rain have 
  fallen in local areas this morning. Flash flooding is expected to 
  begin shortly.

* Some locations that may experience flooding include...
  Broken Arrow...                   Muskogee...
  Tahlequah...                      Wagoner...
  Coweta...                         Fort Gibson...
  Haskell...                        Okay...
  Hulbert...                        Porter...
  Oktaha...                         Oaks...
  Braggs...                         Taft...
  Tullahassee...                    Peggs...
  Pumpkin Center...                 Cookson...
  Stonebluff...                     Cherokee Landing State Park...

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3564 9481 3564 9512 3556 9552 3587 9577
      3608 9576 3607 9512 3616 9512 3616 9480

$$
1 follow-up statement
009 
WGUS74 KTSA 291934
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
234 PM CDT Wed May 29 2019

OKC021-101-145-292130-
/O.CON.KTSA.FF.W.0043.000000T0000Z-190529T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wagoner OK-Cherokee OK-Muskogee OK-
234 PM CDT Wed May 29 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
WAGONER...CHEROKEE AND NORTHERN MUSKOGEE COUNTIES...

At 232 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. 1 to 3 inches of rain have fallen, with 
the highest amounts reported across northern Muskogee county. Flash 
flooding is expected to begin shortly.

Some locations that may experience flooding include...
Broken Arrow...                   Muskogee...
Tahlequah...                      Wagoner...
Coweta...                         Fort Gibson...
Haskell...                        Okay...
Hulbert...                        Porter...
Oktaha...                         Oaks...
Braggs...                         Taft...
Tullahassee...                    Peggs...
Pumpkin Center...                 Cookson...
Stonebluff...                     Cherokee Landing State Park...

Additional rainfall amounts of around one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3564 9481 3564 9512 3556 9552 3587 9577
      3608 9576 3607 9512 3616 9512 3616 9480

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 29, 10:30 AM CDT, 1 hour earlier.

Area forecast discussion, May 29, 10:30 AM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Tulsa OK
1030 AM CDT Wed May 29 2019

.DISCUSSION...
Main update to the zones is adding severe watch 289 to most of
eastern OK and all of northwest AR. Tweaked pops some through 18z,
but otherwise rest of forecast elements have been left as they
are. Favorable environment for severe this afternoon will focus
across SE OK and NW AR, where the potential for supercells will be
in place. Additionally, the threat for heavy rainfall ahead of a
slowly moving frontal boundary will persist across the entire
area. Quick onset flash flooding, especially across northeast
Oklahoma will be possible through the afternoon. The heavy rain
potential will slowly shift southeast of the I-44 corridor by
late afternoon or early evening.

Updated ZFP/PFM/AFM already sent.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Thursday morning for OKZ049-053>076.

AR...Flash Flood Watch through Thursday morning for ARZ001-002-010-
     011-019-020-029.

&&

SHORT TERM...23
Hazardous weather outlook, May 29, 8:55 AM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
855 AM CDT Wed May 29 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
855 AM CDT Wed May 29 2019

...SEVERE WEATHER WITH HEAVY RAINFALL EXPECTED TODAY...
...DANGEROUS TO POTENTIALLY CATASTROPHIC FLOODING POSSIBLE...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Mainly This afternoon.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...This Morning.

	AREA AT GREATEST RISK...Southeast Oklahoma into western Arkansas.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET... This Morning.

HEAVY RAIN.
	RISK...Significant.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Southeast Oklahoma into western Arkansas.

DISCUSSION...
Storms have developed across parts of central and eastern Oklahoma
this morning. These storms will spread northeast and expand in areal
coverage as the morning progresses. Meanwhile, a cold front
extending from north central to southwest Oklahoma. This boundary
will slowly sag into eastern Oklahoma today. As upper level energy
spreads into the region, showers and thunderstorms will continue to
increase along and southeast of the Interstate 44 corridor and push
southeast during the afternoon.

Cities along the Arkansas River may experience flooding in areas
that typically remain dry and there is potential for catastrophic
flooding should the heavier totals be realized near the larger
Arkansas river channel.

Scattered strong to severe storm potential will continue
through the day. These storms will be capable of producing large
hail, damaging winds and isolated tornadoes. The highest severe risk
will be across southeast portions of Oklahoma into western Arkansas
during the afternoon, with a transition to heavy rain and flooding
by tonight as the front moves through the area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY and FRIDAY...No Hazards.
SATURDAY through TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
After a brief period of dry weather Thursday and Friday,
thunderstorm chances return by the weekend and continue into early
next week. The threat of organized severe weather will be less, but
there remains potential for at least locally heavy rainfall.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
An organized severe weather event is expected Wednesday with
warnings and watches for both flash flooding and severe weather
likely for portions of the area.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, May 29, 10:45 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1045 AM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     TSTM WND GST     TAHLEQUAH               35.92N 94.97W
05/29/2019  M60 MPH          CHEROKEE           OK   EMERGENCY MNGR

            DEPUTY DIRECTOR OF EMERGENCY MANAGEMENT MEASURED
            THUNDERSTORM WINDS TO 60 MPH IN CITY OF TAHLEQUAH.

&&

JDS
Special weather statement, May 29, 10:46 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1046 AM CDT Wed May 29 2019

OKZ054-059-060-064-291630-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
1046 AM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...CENTRAL
CREEK...SOUTHEASTERN PAWNEE AND CENTRAL TULSA COUNTIES UNTIL 1130 AM
CDT...

At 1045 AM CDT, a strong thunderstorm was located 6 miles north of
Bristow, moving northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Bristow...                        Owasso...
Sapulpa...                        Skiatook...
Mannford...                       Sperry...
Kellyville...                     Westport...
Shamrock...                       Keystone State Park...
Walnut Creek State Park...        Turley...
Tulsa International Airport...    Gray...

This includes Interstate 44 between mile markers 187 and 221.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
northeastern Oklahoma.

LAT...LON 3593 9661 3645 9612 3623 9581 3576 9638
TIME...MOT...LOC 1545Z 222DEG 36KT 3593 9641

69
Special weather statement, May 29, 10:56 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1056 AM CDT Wed May 29 2019

OKZ057-058-061-291645-
Craig OK-Rogers OK-Ottawa OK-
1056 AM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...NORTHEASTERN ROGERS AND
SOUTHWESTERN OTTAWA COUNTIES UNTIL 1145 AM CDT...

At 1056 AM CDT, a strong thunderstorm was located 5 miles west of Big
Cabin, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Vinita...                         Chelsea...
Fairland...                       Afton...
Welch...                          Bluejacket...
Big Cabin...                      White Oak...
Narcissa...                       Pyramid Corners...

This includes Interstate 44 between mile markers 273 and 302.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
northeastern Oklahoma.

LAT...LON 3676 9482 3667 9492 3667 9500 3659 9500
      3651 9509 3651 9541 3658 9546 3660 9545
      3660 9543 3661 9543 3694 9517
TIME...MOT...LOC 1556Z 229DEG 27KT 3655 9532

69
Local storm report, May 29, 10:57 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1057 AM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     HAIL             1 E TAHLEQUAH           35.92N 94.95W
05/29/2019  E0.75 INCH       CHEROKEE           OK   LAW ENFORCEMENT

            OFFICERS REPORTED HAIL EAST OF TAHLEQUAH.

&&

JDS
Local storm report, May 29, 10:58 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1058 AM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     HAIL             TAHLEQUAH               35.92N 94.97W
05/29/2019  E0.75 INCH       CHEROKEE           OK   EMERGENCY MNGR

            DIME TO PENNY HAIL REPORTED IN TAHLEQUAH.

&&

JDS
Special weather statement, May 29, 11:26 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1126 AM CDT Wed May 29 2019

OKZ054-060-061-064>067-070-071-291730-
Tulsa OK-Muskogee OK-Okmulgee OK-Osage OK-Rogers OK-Okfuskee OK-
Creek OK-Wagoner OK-McIntosh OK-
1126 AM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGERS...
SOUTHEASTERN OSAGE...EASTERN CREEK...NORTHWESTERN MCINTOSH...
WAGONER...NORTHWESTERN MUSKOGEE...OKMULGEE...TULSA AND EASTERN
OKFUSKEE COUNTIES UNTIL 1230 PM CDT...

At 1125 AM CDT, strong thunderstorms were located along a line
extending from 2 miles north of Owasso to 5 miles northeast of
Haskell to 2 miles southeast of Schulter. Movement was east at 15
mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Muskogee...                       Sand Springs...
Claremore...                      Okmulgee...
Wagoner...                        Okemah...
Owasso...                         Bixby...
Sapulpa...                        Jenks...
Okfuskee...                       Glenpool...
Coweta...                         Skiatook...
Catoosa...                        Henryetta...
Collinsville...                   Verdigris...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 220 and 259.
 Interstate 44 between mile markers 209 and 252.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
southeastern, northeastern and east central Oklahoma.

LAT...LON 3588 9612 3628 9626 3642 9560 3615 9544
      3608 9544 3607 9539 3587 9527 3537 9568
      3534 9634
TIME...MOT...LOC 1625Z 271DEG 12KT 3630 9587 3588 9562 3550 9592

69

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:27 PM CDTSpecial Weather StatementTSACraig, Ottawa48 min
May 28, 7:55 PM CDTSevere Thunderstorm WarningTSAPawnee35 min
May 29, 12:57 AM CDTSpecial Weather StatementTSAMcIntosh, Pittsburg33 min
May 29, 1:12 AM CDTSevere Thunderstorm WarningTSAHaskell, McIntosh, Muskogee48 min
May 29, 1:35 AM CDTSevere Thunderstorm WarningTSAHaskell40 min
May 29, 1:48 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, Muskogee, Sequoyah42 min
May 29, 1:59 AM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore, Sequoyah46 min
May 29, 2:21 AM CDTSevere Thunderstorm WarningTSAAdair, LeFlore, Sequoyah39 min
May 29, 8:06 AM CDTSpecial Weather StatementTSAOkfuskee24 min
May 29, 8:31 AM CDTSpecial Weather StatementTSAOkmulgee44 min
May 29, 8:52 AM CDTSpecial Weather StatementTSACreek, Okmulgee, Wagoner53 min
May 29, 9:01 AM CDTAreal Flood AdvisoryTSACreek, Muskogee, Okmulgee, Tulsa, Wagoner119 min
May 29, 9:13 AM CDTSevere Thunderstorm WarningTSARogers, Tulsa, Wagoner47 min
May 29, 9:31 AM CDTSevere Thunderstorm WarningTSAMuskogee, Wagoner44 min
May 29, 9:54 AM CDTSpecial Weather StatementTSAMayes, Rogers51 min
May 29, 9:59 AM CDTSevere Thunderstorm WarningTSACherokee, Delaware, Mayes, Rogers, Wagoner46 min
May 29, 10:05 AM CDTSpecial Weather StatementTSAOkfuskee, Okmulgee40 min
May 29, 10:17 AM CDTAreal Flood AdvisoryTSACreek, Okfuskee, Okmulgee118 min
May 29, 10:17 AM CDTSevere Thunderstorm WarningTSACherokee, Muskogee, Wagoner43 min
May 29, 10:42 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware48 min
May 29, 10:43 AM CDTFlash Flood WarningTSACreek, Muskogee, Okfuskee, Okmulgee5 hr
May 29, 10:46 AM CDTSpecial Weather StatementTSACreek44 min
May 29, 10:56 AM CDTSpecial Weather StatementTSACraig49 min
May 29, 11:04 AM CDTAreal Flood AdvisoryTSACreek, Osage, Pawnee, Rogers, Tulsa, Wagoner116 min
May 29, 11:26 AM CDTSpecial Weather StatementTSAOkmulgee, Rogers, Tulsa, Wagoner64 min
May 29, 11:45 AM CDTSpecial Weather StatementTSAOkfuskee45 min
May 29, 12:10 PM CDTFlash Flood WarningTSACreek, Tulsa7 hr
May 29, 12:35 PM CDTSpecial Weather StatementTSAMcIntosh40 min
May 29, 12:48 PM CDTFlash Flood WarningTSAAdair5 hr
May 29, 12:55 PM CDTFlash Flood WarningTSAHaskell, McIntosh, Muskogee, Okfuskee, Sequoyah5 hr
May 29, 1:09 PM CDTFlash Flood Warning EmergencyTSAMuskogee, Okfuskee, Okmulgee5 hr
May 29, 1:53 PM CDTRiver Flood WarningTSACreek20 hr
May 29, 1:56 PM CDTRiver Flood AdvisoryTSACherokee57 hr
May 29, 2:01 PM CDTSpecial Weather StatementTSALatimer59 min
May 29, 2:04 PM CDTSpecial Weather StatementTSAChoctaw56 min
May 29, 2:34 PM CDTSpecial Weather StatementTSALeFlore56 min
May 29, 2:41 PM CDTAreal Flood AdvisoryTSACraig, Delaware, Mayes, Nowata, Osage, Ottawa and 4 more3 hr
May 29, 2:46 PM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha59 min
May 29, 3:43 PM CDTSevere Thunderstorm WarningTSAChoctaw46 min
May 29, 4:17 PM CDTAreal Flood WarningTSACraig, Delaware, Mayes, Nowata, Osage, Ottawa and 3 more24 hr
May 29, 4:25 PM CDTAreal Flood WarningTSAAdair, Cherokee, Creek, McIntosh, Muskogee, Okfuskee and 4 more48 hr

Nearby

Flash Flood Warnings in Oklahoma, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.